Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 

 

Computing invariant subspaces of a general matrix when the eigensystem is poorly conditioned


Author: J. M. Varah
Journal: Math. Comp. 24 (1970), 137-149
MSC: Primary 65.40
MathSciNet review: 0264843
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The problem of calculating the eigensystem of a general complex matrix is well known. In many cases, however, the eigensystem is poorly determined numerically in the sense that small changes in the matrix can cause large changes in the eigensystem. For these matrices, a decomposition into higher-dimensional invariant subspaces is desirable.

In this paper we define a class of matrices where this is true, and propose a technique for calculating bases for these invariant subspaces. We show that for this class the technique provides basis vectors which are accurate and span the subspaces well.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65.40

Retrieve articles in all journals with MSC: 65.40


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1970-0264843-9
Keywords: Invariant subspaces, eigenvectors, ill-conditioned eigenvalue problem, computation of eigensystems
Article copyright: © Copyright 1970 American Mathematical Society